Cymbalta FDA Alerts
The FDA Alert(s) below may be specifically about Cymbalta or relate to a group or class of drugs which include Cymbalta (duloxetine).
MedWatch Safety Alerts are distributed by the FDA and published by Drugs.com. Following is a list of possible medication recalls, market withdrawals, alerts and warnings. For the latest FDA MedWatch alerts, go here.
Recent FDA Alert(s) for duloxetine
Antidepressant Medication Products
May 2, 2007
Audience: Healthcare professionals, consumers[Posted 05/02/2007] FDA notified healthcare professionals that the Agency proposed that makers of all antidepressant medications update the existing black box warning on the prescribing information for their products to include warnings about the increased risks of suicidal thinking and behavior in young adults ages 18 to 24 years old during the first one to two months of treatment. The proposed labeling changes also state that scientific data did not show this increased risk in adults older than 24 years of age and that adults 65 years of age and older taking antidepressants have a decreased risk of suicidality. The proposed updates apply to the entire category of antidepressants. Individuals currently taking prescribed antidepressant medications should not stop taking them and should notify their healthcare professional if they have concerns. Manufacturers of antidepressant medications will have 30 days to submit their revised product labeling and revised Medication Guides to FDA for review. See the FDA press release for the list of products affected by the proposed antidepressant product labeling changes.
[May 02, 2007 - Press Release - FDA]
[May 02, 2007 - Antidepressant Information Page - FDA]
Selective Serotonin/Norepinephrine Reuptake Inhibitors (SNRIs) - Serotonin Syndrome
Jul 19, 2006
Audience: Neuropsychiatric and other healthcare professionals, and consumers[Posted 07/19/2006] FDA notified healthcare professionals and consumers of new safety information regarding taking medications used to treat migraine headaches (triptans) together with certain types of antidepressant and mood disorder medications (selective serotonin reuptake inhibitors (SSRIs) and selective serotonin/norepinephrine reuptake inhibitors (SNRIs). A life-threatening condition called serotonin syndrome may occur when triptans are used together with a SSRI or a SNRI.
Serotonin syndrome occurs when the body has too much of a chemical found in the nervous system (serotonin). Each of the above medications (triptans, SSRIs, and SNRIs), cause an increase in serotonin levels. Symptoms of serotonin syndrome may include restlessness, hallucinations, loss of coordination, fast heart beat, rapid changes in blood pressure, increased body temperature, overactive reflexes, nausea, vomiting, and diarrhea.
Healthcare professionals prescribing a triptan, SSRI or SNRI should keep in mind that triptans are often used intermittently and either the triptan, SSRI or SNRI may be prescribed by a different physician; weigh the potential risk of serotonin syndrome with the expected benefit of using the above combination; discuss the possibility of serotonin syndrome with patients if a triptan and an SSRI or SNRI will be used together; and follow patients closely during treatment if a triptan and an SSRI or SNRI are used together.
Patients taking a triptan along with an SSRI or SNRI should talk to their doctor before stopping their medication and should immediately seek medical attention if they experience any of the above symptoms. FDA requested that all manufacturers of triptans, SSRIs and SNRIs update their prescribing information to warn of the possibility of serotonin syndrome when these medications are taken together.
[July 19, 2006]
Cymbalta (duloxetine hydrochloride) - Oct 17, 2005
Oct 17, 2005
Audience: Neuropsychiatric and other healthcare professionals[Posted 10/17/2005] Eli Lilly and FDA notified healthcare professionals of revision to the PRECAUTIONS/Hepatotoxicity section of the prescribing information for Cymbalta (duloxetine hydrochloride), indicated for treatment of major depressive disorder and diabetic peripheral neuropathic pain. Postmarketing reports of hepatic injury (including hepatitis and cholestatic jaundice) suggest that patients with preexisting liver disease who take duloxetine may have an increased risk for further liver damage. The new labeling extends the Precaution against using Cymbalta in patients with substantial alcohol use to include those patients with chronic liver disease. It is recommended that Cymbalta not be administered to patients with any hepatic insufficiency.
[October 05, 2005 - Letter - Eli Lilly]
Cymbalta (duloxetine hydrochloride) - Jul 8, 2005
Jul 8, 2005
Audience: Neuropsychiatric healthcare professionals and consumers
[UPDATE 07/08/2005] FDA notified healthcare professionals about the availability of updated Healthcare Professional and Patient Information Sheets for antidepressant medications that were the subject of a June 30, 2005 Public Health Advisory issued about the risk of suicidality (suicidal thinking or behavior) in adults being treated with antidepressant medications.
[Posted 07/01/2005] In response to recent scientific publications that report the possibility of increased risk of suicidal behavior in adults treated with antidepressants, the FDA has issued a Public Health Advisory to update patients and healthcare providers with the latest information on this subject. Even before the publication of these recent reports, FDA had already begun the process of reviewing available data to determine whether there is an increased risk of suicidal behavior in adults taking antidepressants. The Agency has asked manufacturers to provide information from their trials using an approach similar to that used in the evaluation of the risk of suicidal behavior in the pediatric population taking antidepressants. This effort will involve hundreds of clinical trials and may take more than a year to complete.
[July 08, 2005 - Healthcare Professional and Patient Information Sheets - FDA]
[July 01, 2005 - Talk Paper - FDA]
[June 30, 2005 - Public Health Advisory - FDA]
[June 30, 2005 - Drug Information Page - FDA]